Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS La Crosse, WI

May 31, 1998Crawford County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 1998, 1:01 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 74 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 1:01 AM CDT (06:01 UTC)
Expired
May 31, 1998, 2:15 AM CDT
In force
74 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Richland County, WI

What was reported inside it

TimeReportWhereRemark
May 31, 1:12 AM CDTThunderstorm Wind 69Mt Sterling, WI
May 31, 1:15 AM CDTThunderstorm Wind 60Prairie Du Chien, WI
May 31, 1:16 AM CDTThunderstorm Wind 52Viola, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:00 AM CDTTornado WatchSPC5 hr
May 31, 1:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 310601
SVRLSE
WIC023-103-310715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
101 AM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN
  RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 215 AM CDT

* AT AT 100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR TOMAH WISCONSIN TO NEAR
  WAUKON IOWA... MOVING EAST AT 50 MPH.  THIS LINE OF STORMS HAS A
  HISTORY OF DAMAGING WINDS OF 60 TO 70 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR PRAIRIE DU CHIEN AND RICHLAND CENTER AT 135 AM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AND AWAY FROM WINDOWS!

RRS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM CDT, 12 hours 1 minute earlier.

Area forecast discussion, May 30, 1:00 PM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SAT MAY 30 1998

KARX-88D SHOWS SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE
FORECAST AREA WITH A FEW SHOWERS ENTERING THE WESTERN AND NORTHERN MOST
COUNTIES OF THE CWA. LATEST ANALYSIS SHOWS WARM FRONT ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA FROM NEAR KLNR TO KMSP. HIGHER
DEWPOINT REMAIN ACROSS NORTHEAST IOWA AND EXTREME SOUTHWESTERN
WISCONSIN. HEATING HAS BEEN SUPPRESSED DURING MUCH OF THE DAY DUE TO
CIRRUS DEBRIS.

SHORT TERM...
MAIN CHALLENGE WILL BE DEVELOPMENT AND PROPAGATION OF CONVECTION.
MODELS DEPICT DEVELOPMENT/ARRIVAL OF ACTIVITY THIS EVENING WHEN BEST
FORCING AND THERMODYNAMICS COME TOGETHER. PROFILER DATA SUGGESTS
DYNAMIC FORCING REMAINS TO THE SOUTHWEST. NOT CONVINCED CURRENT ACTIVITY
IS THE MAIN EVENT. IN SUMMARY THOUGH... EXPECT CONVECTIVE ACTIVITY TO
AFFECT THE FORECAST AREA LATER THIS AFTERNOON AND PERSIST THROUGH THE
EVENING HOURS. THIS WILL BE FOLLOWED BY COOLER AND IMPROVING CONDITIONS
BY MORNING.

FORECAST INPUT... SHOWERS AND THUNDERSTORMS TONIGHT.

COORDINATED WITH KDMX REGARDING WW 466.

KRC

In the hours before

Special weather statement, May 30, 8:55 PM CDT, 4 hours 6 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053-
IAZ008>011-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR
A MINNEAPOLIS TO LA CROSSE TO MADISON LINE.  ANOTHER SURFACE TROUGH
EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN.
WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH
AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL
MINNESOTA INTO EASTERN SOUTH DAKOTA.  ALL OF THE STORMS WERE MOVING TO
THE EAST AND SOUTHEAST AT 35 MPH.  THIS WILL PUT THE STORMS INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS.  THE
SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS TONIGHT.  STAY TUNED TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS
Special weather statement, May 30, 8:55 PM CDT, 4 hours 6 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053-
IAZ008>011-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR
A MINNEAPOLIS TO LA CROSSE TO MADISON LINE.  ANOTHER SURFACE TROUGH
EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN.
WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH
AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL
MINNESOTA INTO EASTERN SOUTH DAKOTA.  ALL OF THE STORMS WERE MOVING TO
THE EAST AND SOUTHEAST AT 35 MPH.  THIS WILL PUT THE STORMS INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS.  THE
SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS TONIGHT.  STAY TUNED TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:15 PM CDTSevere Thunderstorm WarningARXClark50 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningARXClark47 min
May 30, 11:37 PM CDTSevere Thunderstorm WarningARXBuffalo63 min
May 30, 11:51 PM CDTSevere Thunderstorm WarningARXTrempealeau64 min
May 30, 11:57 PM CDTSevere Thunderstorm WarningARXClark63 min
May 31, 12:12 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse63 min
May 31, 12:26 AM CDTSevere Thunderstorm WarningARXVernon64 min
May 31, 12:36 AM CDTSevere Thunderstorm WarningARXMonroe64 min
May 31, 12:55 AM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
May 31, 1:10 AM CDTSevere Thunderstorm WarningARXGrant65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.